Wyoming, 2014

High Wind in Wyoming, January 29, 2014

January 29, 2014 · NWS CYS · 16 events in 5 counties and zones

A potent upper level jet and passing disturbance produced very strong and gusty west winds across the wind corridors of southeast Wyoming. Gusts of 60 to 80 mph were observed.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent upper level jet and passing disturbance produced very strong and gusty west winds across the wind corridors of southeast Wyoming. Gusts of 60 to 80 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 28, 10:19 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 28, 10:19 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 PM MST TUE JAN 28 2014

.UPDATE...
ISSUED AT 935 PM MST TUE JAN 28 2014

UPGRADED THE WINTER STORM WATCH FOR THE SNOWY AND SIERRA MADRE
RANGES TO A WARNING. STRONG MOIST UPSLOPE FLOW ALONG WITH A VERY
STRONG UPPER LEVEL JET WILL COMBINE TO PRODUCE ACCUMULATING SNOW
OVER THE MOUNTAIN STARTING TOMORROW AFTERNOON. OVER A FOOT OF SNOW
WILL FALL OVER MUCH OF THE MOUNTAINS THROUGH THURSDAY AFTERNOON.

HIGH WIND WARNINGS REMAIN IN EFFECT TONIGHT INTO WEDNESDAY NIGHT.
A STRONG LOW LEVEL GRADIENT WILL DEVELOP TONIGHT PRODUCING STRONG
GUSTY WINDS ACROSS THE WIND PRONE AREAS OF SOUTHEAST WYOMING. THE
ONLY QUESTION IS IF SOME OF THESE WINDS WILL SPILL OUT INTO THE
ADJACENT PLAINS FOR A PERIOD OF TIME TOMORROW. PLACES LIKE
CHEYENNE COULD SEE A BRIEF PERIOD OF MARGINAL HIGH WIND WARNING
MAGNITUDE WINDS AS THE BOUNDARY LAYER BEINGS TO MIX MID WEDNESDAY
MORNING. THE MODELS ALSO SHOWING A CORE OF STRONGER WINDS INTO
SOUTHWEST CONVERSE COUNTY AND WESTERN PLATTE COUNTY WEDNESDAY
AFTERNOON. LOOKS MARGINAL AT THIS POINT SO NO NEED FOR ADDITIONAL
HEADLINES AT THIS TIME BUT SOMETHING TO KEEP AN EYE ON.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 212 PM MST TUE JAN 28 2014

TONIGHT...WEST WINDS HAVE ALREADY QUICKLY BEGUN TO INCREASE AT OUR
TYPICAL WIND PRONE LOCATIONS SUCH AS ARLINGTON AND BORDEAUX AS
SURFACE LEE TROUGHING DEVELOPS.

PRIMARY CHALLENGE FOR TONIGHT WILL BE THE WINDS. THE FLOW ALOFT
BACKS TO NORTHWEST AND STRENGTHENS WITH SURFACE AND LOW LEVEL
GRADIENTS INCREASING MARKEDLY...ESPECIALLY AFTER MIDNIGHT. THE CRAIG
TO CASPER 850 AND 700 MB HEIGHT GRADIENTS STRENGTHEN NEAR 60 METERS
BY DAWN. 700 MB WINDS ON GFS PROGGED TO INCREASE TO 40 TO 50 KNOTS
LATE. BASED ON CURRENT WINDS GUSTING NEAR 40 MPH AT ARLINGTON AND
VEDAUWOO BASED ON CURRENT GRADIENTS...FEEL CONFIDENT THAT WINDS WILL
CONTINUE TO INCREASE OVERNIGHT AND THUS NECESSITATED THE ISSUANCE OF
A HIGH WIND WARNING BEGINNING AT 3 AM FOR ARLINGTON...ELK
MOUNTAIN...BORDEAUX...VEDAUWOO AND THE WESTERN LARAMIE COUNTY
FOOTHILLS.

WITH ENOUGH LOW LEVEL WINDS...EXPECT LOW TEMPERATURES TO BOTTOM OUT
THIS EVENING...WITH TEMPERATURES STEADY OR SLOWLY RISING THEREAFTER.

WEDNESDAY...FLOW ALOFT BACKS EVEN MORE...TO WEST NORTHWEST...WITH AN
IMPRESSIVE INFLUX OF LOW AND MID LEVEL MOISTURE INTO OUR WESTERN
COUNTIES WEST OF INTERSTATE 25. EXPECT WIDESPREAD OROGRAPHIC SNOWS
TO DEVELOP IN THE AFTERNOON ACROSS OUR SNOWY...SIERRA MADRE AND
NORTHERN LARAMIE RANGES...AND WITH THE EXPECTED DURATION OF THE SNOW
THROUGH THURSDAY AFTERNOON...SNOWFALL AMOUNTS COULD EASILY EXCEED A
FOOT...THUS HAVE ISSUED A WINTER STORM WATCH BEGINNING AT NOON
WEDNESDAY. WEATHER PREDICTION CENTER 72 HOUR SNOWFALL TOTAL SHOWS 15
TO 25 INCHES OF SNOW BY LATE FRIDAY ACROSS THE SNOWY AND SIERRA
MADRE RANGES...SO FEELING CONFIDENT THAT THE WINTER STORM WATCH WILL
NEED TO BE UPGRADED LATER TO A WINTER STORM WARNING. GUSTY WEST
WINDS WILL ALSO PRODUCE AREAS OF BLOWING SNOW AND NEAR ZERO
VISIBILITIES AT TIMES IN WHITEOUT CONDITIONS OVER THE MOUNTAINS.

STRONG WINDS WILL CONTINUE ACROSS THE HIGH WIND WARNING LOCALES WITH
THE FRONT RIGHT QUADRANT OF THE 110 KNOT 300 MB JET OVERHEAD...AND A
GFS 700 MB 50 TO 70 KNOTS JETLET ENTERING OUR WESTERN COUNTIES IN
THE AFTERNOON. WE WILL NEED TO WATCH FOR POSSIBLE EXPANSION OF THE
HIGH WIND WARNING.

WEDNESDAY NIGHT...WIDESPREAD SNOW...HEAVY AT TIMES...WILL CONTINUE
ACROSS THE SNOWY AND SIERRA MADRE RANGES AS THE NEXT SHORTWAVE
TROUGH AND BAROCLINIC BAND MOVE OVERHEAD...ALONG WITH ENHANCED
OROGRAPHIC SNOWS. DESPITE DOWNSLOPING WINDS...EXPECT AT LEAST SOME
SCATTERED SNOWS TO MOVE EAST OF THE MOUNTAINS...AND EAST OF
INTERSTATE 25.

THURSDAY...THE BULK OF THE SNOW WILL GRADUALLY MOVE SOUTH INTO
COLORADO AS THE UPPER JET SLOWLY SAGS SOUTH...THOUGH STILL EXPECT
OROGRAPHIC SNOWS TO CONTINUE OVER OUR SNOWY AND SIERRA MADRE
RANGES...THUS THE CONTINUATION OF THE WINTER STORM WATCH. WEST WINDS
NOT QUITE AS STRONG AS THE LOW AND MID LEVEL GRADIENTS WEAKEN
SLIGHTLY. COLD FRONTAL BOUNDARY SAGS SOUTH ACROSS OUR NORTHERN
COUNTIES AND THIS BAROCLINIC BAND WILL COMBINE WITH ENOUGH MID LEVEL
MOISTURE TO PRODUCE A CHANCE OF SNOW ALONG AND EAST OF THE LARAMIE
RANGE AND INTERSTATE 25 CORRIDOR.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 212 PM MST TUE JAN 28 2014

MAIN FORECAST CONCERN FOR THE MEDIUM RANGE WILL BE A POTENTIAL
STORM SYSTEM MOVING ACROSS THE AREA FROM THE GREAT BASIN REGION ON
THURSDAY AND THURSDAY NIGHT. THE ECMWF AND GEM CONTINUE TO BE
AGGRESSIVE WITH THIS STORM SYSTEM...SHOWING THE MAJORITY OF THE
FORECAST AREA RECEIVING SIGNIFICANT SNOW ACCUMULATIONS AS A
FRONTAL SYSTEM AND SURFACE LOW DEVELOP RIGHT NEAR THE
COLORADO/WYOMING BORDER AND TRACKS EASTWARD...ALLOWING MOST OF THE
REGION TO BE UNDER A PROLONGED PERIOD OF UPSLOPE FLOW...WARM AIR
ADVECTION ALOFT...AND LOW TO UPPER LEVEL DYNAMIC LIFT.
HOWEVER...THE GFS AND NAM...INCLUDING SEVERAL OF THE ENSEMBLE
RUNS...SHOW MUCH DRIER CONDITIONS WITH MOST OF THE SNOWFALL
REMAIN OVER THE MOUNTAINS AND PERHAPS SOME LOWER ELEVATION
ACCUMULATIONS WELL SOUTH OF THE FORECAST AREA NEAR THE DENVER
AREA. SUCH A LARGE DIFFERENCE IN MODELS HAS BEEN CONFUSING
CONSIDERING ALL MODELS ARE IN GOOD AGREEMENT ON THE OVERALL
PATTERN WITH NEARLY ZONAL FLOW ALOFT. FURTHER ANALYSIS SHOWS THE
MAIN DIFFERENCE IS IN THE SPEED OF THE UPPER LEVEL DISTURBANCE
PUSHING ONSHORE ACROSS NORTHERN CALIFORNIA ON THURSDAY...WHICH IS
EXPECTED TO INITIATE RAPID CYCLOGENESIS ACROSS THE GREAT BASIN AND
EVENTUALLY WESTERN COLORADO. THE ECMWF AND GEM ARE MORE
PROGRESSIVE WITH THIS DISTURBANCE AS IT INITIATES CYCLOGENESIS
WHILE THE FRONT IS STILL NEAR THE COLORADO BORDER. IN CONTRAST
WITH THE GFS AND NAM WHICH EITHER DELAY THIS DISTURBANCE MOVING
ACROSS THE WESTERN UNITED STATES BY 6 TO 12 HOURS...OR DO NOT SHOW
IT ALL ACCORDING TO THE NAM. IN ADDITION...THE POSITION OF THE
POLAR SURFACE HIGH MOVING SOUTHWARD INTO THE NORTHERN/CENTRAL
PLAINS WILL PLAY A ROLE AS WELL DUE TO UPSLOPE FLOW POTENTIAL. THE
12Z AND 18Z NAM SHOW THIS FEATURE MOVING INTO THE PLAINS AS LATE
AS FRIDAY MORNING. DIFFERENCES IN QPF ARE AS MUCH AS ONE HALF TO
THREE QUARTERS OF AN INCH BETWEEN THE DRY NAM AND THE MORE
AGGRESSIVE ECMWF/GEM SOLUTIONS.

WITH PREVIOUS EVENTS IN MIND...PREFER A BLEND OF THE ECMWF AND GFS
WITH MORE EMPHASIS ON THE ECMWF SINCE ALMOST HALF OF THE GFS
ENSEMBLE RUNS ARE SIMILAR TO THE 12Z ECMWF AND THE GFS HAS NOT
SHOWN RUN TO RUN CONSISTENCY WITH THIS SYSTEM YET. INCREASED POP
TO AROUND 50 PERCENT IN THE VALLEYS AND HIGH PLAINS WITH POP OVER
70 PERCENT IN THE MOUNTAINS THROUGH FRIDAY. THERE IS HIGH
CONFIDENCE THAT THE MOUNTAINS WILL DO WELL WITH THIS STORM AND
COLDER THAN NORMAL TEMPERATURES WILL BE WIDESPREAD ACROSS THE
AREA. HIGH TEMPERATURES ARE EXPECTED TO LOWER INTO THE 20S AND 30S
BY FRIDAY AND SATURDAY. SURFACE HIGH PRESSURE WILL BE OVER THE
AREA ON SATURDAY WITH NORTHWEST FLOW ALOFT.

NORTHWEST FLOW WILL CONTINUE INTO EARLY NEXT WEEK WITH COLDER THAN
NORMAL TEMPERATURES. MODELS SHOW THE NEXT ARCTIC AIRMASS PUSHING
SOUTHWARD OUT OF WESTERN CANADA BY EARLY NEXT WEEK...SO WILL HAVE
TO MONITOR THIS FEATURE FOR POTENTIALLY MORE SNOW AND VERY COLD
TEMPERATURES NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY EVENING)
ISSUED AT 1015 PM MST TUE JAN 28 2014

BREEZY TO WINDY ACROSS MOST OF SOUTHEAST WYOMING TONIGHT WITH
STRONG WINDS IN WIND PRONE AREAS SUCH AS AROUND BORDEAUX...THE
SOUTHERN LARAMIE RANGE...AND INTO THE NORTHERN SNOWY RANGE
FOOTHILLS. WINDS WILL GUST UPWARDS  OF 50 KTS IN THESE WIND PRONE
AREAS. STRONG WINDS WILL CONTINUE INTO WEDNESDAY NIGHT IN THESE
WIND PRONE AREAS AND MAY SPILL INTO THE ADJACENT PLAINS FOR A TIME
WEDNESDAY AFTERNOON. RELATIVELY LIGHT WINDS FOR THE NEBRASKA
PANHANDLE TONIGHT THEN BREEZY WEDNESDAY AFTERNOON.

SNOW WITH SPREAD INTO SOUTH CENTRAL WYOMING WEDNESDAY AFTERNOON
INCLUDING THE SNOWY RANGE AND SIERRA MADRE RANGES. SNOW WILL THEN
SPREAD EASTWARD ACROSS PORTIONS OF SOUTHEAST WYOMING WEDNESDAY
NIGHT WITH SNOW CONTINUING THURSDAY. MVFR TO IFR WILL OCCUR IN
THE SNOW WITH MOUNTAINS BECOMING OBSCURED.

&&

.FIRE WEATHER...
ISSUED AT 212 PM MST TUE JAN 28 2014

MINIMAL FIRE WEATHER CONCERNS DUE TO EXPECTED HIGH HUMIDITIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM NOON WEDNESDAY TO 6 PM MST THURSDAY
     FOR WYZ112-114.

     HIGH WIND WARNING UNTIL 3 AM MST THURSDAY FOR WYZ110.

     HIGH WIND WARNING FROM 3 AM WEDNESDAY TO 3 AM MST THURSDAY FOR
     WYZ106-116-117.

NE...NONE.
&&

UPDATE...LIEBL
SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...LIEBL
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 28, 9:48 PM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
948 PM MST TUE JAN 28 2014

WYZ101>119-291815-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
948 PM MST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT
STRONG WESTERLY WINDS WILL DEVELOP OVER THE WIND PRONE AREAS OF
SOUTHEAST WYOMING TONIGHT. GUSTS TO 60 MPH ARE EXPECTED BY LATE
TONIGHT IN SOME LOCATIONS WITH STRONG WINDS BECOMING WIDESPREAD
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WARNING CONTINUES FOR ARLINGTON...BORDEAUX AND
VEDAUWOO THROUGH 3 AM THURSDAY MORNING.

A WINTER STORM WARNING IS IN EFFECT FOR THE SNOWY AND SIERRA MADRE
RANGES FROM NOON WEDNESDAY THROUGH THURSDAY AFTERNOON. A FOOT OR
MORE OF SNOW IS EXPECTED OVER MUCH OF THESE MOUNTAINS THROUGH
THURSDAY AFTERNOON ALONG WITH STRONG GUSTY WINDS.

SNOW WILL DEVELOP AND INCREASE IN COVERAGE WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-291815-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
948 PM MST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN/SML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 29, 2:11 AM MST to 5:21 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/0511 MST.

High Wind, North Snowy Range Foothills

When
January 29, 2:15 AM MST to 5:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 29/0750 MST.

High Wind, North Snowy Range Foothills

When
January 29, 3:16 AM MST to 7:31 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/0316 MST.

High Wind, North Snowy Range Foothills

When
January 29, 5:15 AM MST to 11:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/2020 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 29, 5:56 AM MST to 5:56 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 71 mph at 29/1616 MST.

High Wind, South Laramie Range

When
January 29, 8:51 AM MST to 4:51 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 29/1451 MST.

High Wind, South Laramie Range

When
January 29, 9:26 AM MST to 5:16 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 29/1626 MST.

High Wind, South Laramie Range

When
January 29, 10:57 AM MST to 2:27 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 29, 11:31 AM MST to 2:51 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 29/1426 MST.

High Wind, North Snowy Range Foothills

When
January 29, 1:46 PM MST to 5:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 29/1431 MST.

High Wind, South Laramie Range Foothills

When
January 29, 4:45 PM MST to 7:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 29/1655 MST.

High Wind, South Laramie Range Foothills

When
January 29, 6:20 PM MST to 8:20 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/1455 MST.

High Wind, South Laramie Range Foothills

When
January 29, 6:36 PM MST to 9:01 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/1906 MST.

High Wind, North Snowy Range Foothills

When
January 29, 7:11 PM MST to 11:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 249 measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 29/1911 MST.

High Wind, Central Laramie County

When
January 29, 7:41 PM MST to 9:56 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 29/2101 MST.

High Wind, North Snowy Range Foothills

When
January 29, 10:31 PM MST to 11:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498350, 498353, 498362, 498363, 498355, 498392, 498396, 498399, 498394, 498357, 498407, 498406, 498408, 498361, 498410, 498358.